AHA/ACC Offer Guidance for Dangerous Arrhythmia

Scientific statement urges close monitoring and management in patients on QT-prolonging drugs

MONDAY, Feb. 8 (HealthDay News) -- Hospitalized patients taking QT-prolonging drugs may be at risk for drug-induced long-QT syndrome (LQTS) and should be closely monitored by electrocardiogram (ECG) for the incidence of the serious arrhythmia known as torsade de pointes (TdP), according to a scientific statement from the American Heart Association and the American College of Cardiology Foundation published online Feb. 8 in Circulation.

On behalf of the American Heart Association Acute Cardiac Care Committee of the Council on Clinical Cardiology and the Council on Cardiovascular Nursing, Barbara J. Drew, R.N., of the University of California in San Francisco, and colleagues reviewed current knowledge of TdP, including risk factors; ECG characteristics and signs of impending arrhythmia; TdP-causing drugs and combinations; and recommendations for monitoring QT intervals and managing marked QT prolongation signaling TdP.

The statement urges clinician awareness of drugs that present a TdP risk; risk factors, such as bradycardia, rhythms with long pauses, treatment with more than one QT-prolonging drug, and others; the need to balance TdP risk against the benefit of prescribing a drug with TdP risk; the need for close ECG monitoring and the signs of impending TdP; and recommended actions in response to impending TdP, such as discontinuing the TdP-provoking drug, potassium replacement, magnesium administration, consideration of temporary pacing to prevent bradycardia and long pauses, and transfer of the patient to a hospital unit with the highest level of ECG monitoring and available defibrillation.

"For patients who receive QT-prolonging drugs in hospital units with continuous ECG monitoring, TdP should be avoidable if there is an awareness of individual risk factors and the ECG signs of drug-induced LQTS," the authors write.

Several authors reported receiving research grants, speaker fees and consultant/advisor fees from, or having ownership interest in, multiple pharmaceutical companies.

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing